March 10, 2010
Cephalexin and Alcohol
Alcohol doesn’t lessen the value of most antibiotic treatments. Nevertheless, antibiotics such as cephalexin and alcohol can cause comparable negative responses, such as stomachaches, giddiness and sleepiness.
On the contrary, in the case of some antibiotics, alcohol can reduce their efficiency. And in more severe cases, it can cause side effects and result in death.
Antibiotics and alcohol are split in our body by the same enzymes. Thus, the medication, which is not metabolized in time, causes adverse reactions in the body. Moreover, unceasing alcohol consumption destroys certain enzymes, which renders complicated drug absorption in general.
Alcohol lessens the effect of antibiotics and may cause the proliferation of more resistant germs and amplify the infection over time.
Drinking alcoholic beverages or taking other preparations that contain alcohol (for example, elixirs, cough syrups, tonic drinks, or alcohol-containing injections) while taking cephalexin or other cephalosporin may cause a variety of problems. These negative reactions may occur if you consume alcohol even some days after you stop taking cephalosporin. Consuming alcoholic drinks may produce increased side effects such as abdominal pain or stomachaches, nausea, vomiting, headache, fainting, heartbeat irregularities, vertigo or light-headedness, breathing difficulties, sweating, or redness of the face or skin. These effects usually start within 15 to 30 minutes after alcohol consumption and may not disappear for up to several hours. Thus, you should not consume alcoholic drinks or take other alcohol-containing mixtures while you are receiving cephalosporins, including cephalexin and for several days after finishing them .
Bear in mind that alcohol can diminish your energy and hinder your recovery from illness. So, it may be best to steer clear of alcohol until you have finished your medications and are feeling better.